Illinois, 2020

Hail and Damaging Wind in Illinois, April 8, 2020

April 8, 2020 · NWS PAH · 6 events in 4 counties and zones

Severe thunderstorms occurred during the late afternoon and evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms occurred during the late afternoon and evening hours as a strong cold front moved southeast into the area. Surface low pressure moved across central Illinois during the late afternoon hours. High temperatures soared into the mid 80's in many locations, which helped to prime the atmosphere for severe thunderstorm development. Surface-based instability was quite strong. Very cold air aloft contributed to steep mid-level lapse rates near 8.5 C/km, very favorable for large hail. Small clusters of thunderstorms moved southeast across southern Illinois, producing scattered reports of large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 2:50 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 8, 2:50 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
350 PM CDT Wed Apr 8 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 318 PM CDT Wed Apr 8 2020

The primary concern in the near term remains the period of
thunderstorms and potential for severe weather this evening. Our
focus then turns to gusty post frontal winds tonight, followed by
the potential for frost Thursday night and Friday night.

Low pressure over northwest Illinois this afternoon is forecast to
track east across Indiana this evening, dragging a strong cold
front across the forecast area through the evening. Strong forcing
along and ahead of the front in combination with a very unstable
atmosphere will result in the development of thunderstorms by late
afternoon and early evening. Latest CAM guidance suggests initial
development will be in the form of discrete cells or line segments
mainly across southeast Missouri and southern Illinois. The
activity should congeal into a squall line as it progresses east
southeast into southwest Indiana and western Kentucky through the
evening. Large hail, damaging winds, and a few tornadoes will be
possible early on, with a transition to more of a damaging wind
threat as the activity becomes more linear and progresses across
the area. Given the steep mid level lapse rates, strong deep layer
shear, and substantial instability, very large hail and widespread
damaging winds are possible.

Most of the thunderstorm activity should be southeast of the area
by midnight, with a rapid decrease in cloud cover overnight. The
remainder of the short term period will be dry and much cooler as
Canadian high pressure builds southeast across the Plains into the
Mississippi Valley. In the wake of the front overnight, strong
gradient winds are possible, with sustained northwest winds of 15
to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today,
highs on Thursday are only expected to reach the upper 50s and
lower 60s, followed by middle to upper 50s on Friday. Lows
Thursday night are forecast in the middle 30s. At this time, it
appears as though winds should stay elevated enough to mitigate
much in the way of frost development Thursday night. Will need to
monitor frost potential Friday night over portions of southwest
Indiana and the Kentucky Pennyrile if clouds are slow enough to
increase ahead of the next weather system.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 PM CDT Wed Apr 8 2020

Though light showers or sprinkles may occur Sat morning due to a
minor mid level disturbance, PoPs are expected to ramp up Sat night
and Sun as a low pressure system arrives from the southwestern
CONUS. There should be enough low level moisture advection ahead of
this system to produce nearly an inch of rainfall in the southern
Pennyrile region, and lesser amounts farther to the northwest. Tstms
are possible, especially during times of deepest moisture and lift
(late Sunday). There were some timing differences in the medium
range models with this system, but the best guess at this time is
that the nearly stacked system will be moving off toward the
northeast Sun night.

For the first half of next week, the PAH forecast area will be under
relatively cool cyclonic flow aloft and increasing surface pressure.
This pattern will tend to generate quite a bit of cloudiness at
times, but measurable pcpn does not appear likely at all. Perhaps
there may be some sprinkles as disturbances move through the flow
aloft. The NBM still tended to leave slight PoPs in the forecast Mon
and Tue, at least. This was blended with a small amount drier 12Z
ECMWF data. It may be cool enough for frost Wed morning (Day 7), if
clouds clear out enough.

&&

.AVIATION...
Issued at 1239 PM CDT Wed Apr 8 2020

Once MVFR ceilings clear western Kentucky this afternoon, VFR
conditions are expected through the majority of the forecast
period. The main exception is with the line of thunderstorms
expected to accompany the passage of a cold front this evening.
The storms will likely result in a reduction in ceilings and
visibilities to at least MVFR for an hour or two at each terminal,
along with the potential for strong to severe wind gusts and
large hail. South/southwest winds around 10 knots or less this
afternoon will shift to the northwest 10 to 20 knots with some
gusts pushing 30 knots tonight. Northwest winds will subside
somewhat on Thursday, but will remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Apr 8, 2:35 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Wed Apr 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Wed Apr 8 2020

...Potential Outbreak Of Severe Thunderstorms Very Late Today and
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for an outbreak of severe thunderstorms has
increased, mainly during the evening hours. Scattered
thunderstorms are forecast to move into southern Illinois and
southeast Missouri very late this afternoon or early this evening.
The storms are forecast to become numerous as they move east-
southeast across the entire region this evening.

Conditions will be favorable for large hail, possibly golf ball
size in the strongest storms. Locally damaging winds and a few
tornadoes will be possible. The Storm Prediction Center has placed
our region within an enhanced risk of severe thunderstorms.

Locally heavy rain could result in isolated flooding problems
apart from the ongoing river flooding. Refer to flood statements
for ongoing minor to moderate flooding on the Mississippi and
lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A small chance of thunderstorms is forecast over much of the region
late Saturday night through Sunday evening. Locally heavy rainfall
and lightning will be the primary concerns.

Minor to moderate flooding will persist on the Mississippi and
lower Ohio Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DRS

In the hours before

Special weather statement, Apr 8, 4:16 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT Wed Apr 8 2020

ILZ080-082300-
Perry IL-
516 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3804 8914 3800 8914
      3801 8959 3822 8959
TIME...MOT...LOC 2215Z 266DEG 17KT 3814 8979

16

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
April 8, 4:38 PM CST
Where
Perry County, Swanwick
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.170, -89.530

Hail, Perry

When
April 8, 5:02 PM CST to 5:14 PM CST
Where
Perry County, Cutler to Pinckneyville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.030, -89.570

A swath of large hail accompanied a severe thunderstorm across central Perry County. Hail the size of ping-pong balls occurred from Pinckneyville to Cutler.

Hail, Perry

When
April 8, 5:25 PM CST
Where
Perry County, 4 mi W of Du Quoin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.020, -89.303

Thunderstorm Wind, Jackson

When
April 8, 5:46 PM CST
Where
Jackson County, Grand Tower
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.630, -89.500

A power outage occurred due to thunderstorm winds.

Hail, Williamson

When
April 8, 6:30 PM CST
Where
Williamson County, Herrin
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -89.030

Hail, Alexander

When
April 8, 7:43 PM CST
Where
Alexander County, Tamms
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.230, -89.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875756, 875757, 875759, 875762, 875760, 875761.